Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 47, NWS Cleveland, OH

September 25, 2018

NWS Cleveland, OH issued this small craft advisory at Sep 25, 2018, 10:02 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 10:02 AM EDT (14:02 UTC)
Expired
Sep 25, 2018, 2:00 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

809 
WHUS71 KCLE 251402
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1002 AM EDT Tue Sep 25 2018


LEZ149-251800-
/O.EXP.KCLE.SC.Y.0046.000000T0000Z-180925T1400Z/
/O.NEW.KCLE.SC.Y.0047.180925T1402Z-180925T1800Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1002 AM EDT Tue Sep 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect until 2 PM EDT this afternoon.

* WINDS...South 15 to 25 knots with gusts up to 30 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ142>148-251515-
/O.EXP.KCLE.SC.Y.0046.000000T0000Z-180925T1400Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
1002 AM EDT Tue Sep 25 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...



$$
1 follow-up statement
571 
WHUS71 KCLE 251751
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
151 PM EDT Tue Sep 25 2018

LEZ149-251900-
/O.EXP.KCLE.SC.Y.0047.000000T0000Z-180925T1800Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
151 PM EDT Tue Sep 25 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

Winds have subsided to 10 to 20 knots this afternoon and will
remain below small craft criteria through the rest of today and
tonight.

$$

Sefcovic

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Sep 25, 9:54 AM EDT, 8 minutes earlier.

Area forecast discussion, Sep 25, 9:54 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
954 AM EDT Tue Sep 25 2018

...Wet and Potentially Stormy Late Today into Tonight...

.SYNOPSIS...
Low pressure will develop over Lake Michigan today and then move
northeast through the central Great Lakes.  Meanwhile, the low will
deepen and force a warm front to lift northeast across the area
early this afternoon. A cold front will move east across the local
area late tonight and Wednesday morning.  High pressure will build
northeast out of the Central Plains states to Pennsylvania by
Wednesday night. Another low pressure system will move northeast to
James Bay by Thursday night forcing a cold front east across the
area Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The main concern with this forecast update is the increased
tornado potential for northwestern Ohio late this afternoon into
tonight. Shear dynamics are very good especially the low level
shear with a deep layer moisture field over the area. The only
limiting factor is instability but current thinking that there
is enough low level CAPE and shear that we will see low top
convection with spinning showers/storm potential a few tornadoes
may be possible especially west of I-71 late this afternoon
into this evening. This threat will turn into more of a damaging
wind threat late this evening and overnight as the low level
jet kicks in across Ohio. No other changes have been made with
the ongoing forecast.

Previous Discussion...
Second round of showers pulling out to the east at this time.
Convection, as expected continues to develop over Indiana and
will move northeast across the area. Will stick with isolated
thunderstorms since convection appears to be weakening as it
moves east. Rest of the area will see next round of showers and
thunderstorms move east across the area this morning. Made minor
adjustments to temperatures.

Large amplitude upper level ridge will build east into the
eastern Pacific Ocean forcing vigorous upper level trough to
dive into the mid section of the United States. This in turn
will cause ridging to amplify over the east coast through
tonight. The upper level trough will become somewhat negatively
tilted by tonight and this will cause surface low pressure to
increase in intensity as it tracks northeast into central
Ontario, Canada. Warm air will continue to push northeast out of
the Gulf of Mexico with a strong support of deep moisture from
the Gulf as well. Surface high pressure will begin to build in
from the west with much drier and cooler air Wednesday.

In the mean time, large area of rain over the eastern half of the
area will continue to advance northeast and out of the region.
Models suggest some destabilization will take place over the western
portions of the area during the next few hours as reinforcing warm
front and this air will advance east through the morning hours.
begins to lift north.  This trend will support the threat for
thunderstorms from west to east during the day today. Latest radar
and lightning detection systems indicate thunderstorms will continue
to develop in the more unstable air over Indiana and advance
northeast today.  Main concern today will be the proximity of the
warm front to the local area. Nose of the low level jet will push
northeast into the local area by this evening.  925 MB winds alone
reach 45 knots over northern Ohio and western Lake Erie.  Hodographs
support the possibility for tornadoes; especially in the western
third of the forecast area.  But, main threat will be strong
damaging winds in thunderstorms.

As the cold front approaches, the threat for showers and
thunderstorms; some possibly severe, will move east into the area
this evening. Front is not expected to push east of the area until
late Wednesday morning. There is a diminishing threat for
thunderstorms toward Wednesday morning just ahead of the cold front.

Temperatures will remain mild today and tonight in the warm sector
and then drop back a tad for Wednesday post cold front.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
By the start of the short term the entire area will be dry as high
pressure begins to build over the region.  The high will dominate
through the end of the workweek and will see dry weather persist
into the weekend.  Thursday will be a cool day but the area should
rebound to near normal for Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Not many changes to the long term today.  Models still struggling to
determine where a stalled front will set up over the weekend.  Best
guess right now is that it will be somewhere near Lake Erie which
means precip chances late Saturday through early Sunday will be at
the northern end of the area.  The front will eventually push south
of the area on Sunday and have removed all mention of rain from the
forecast.  Better chances for precip will occur later Monday into
Monday night as a wave approaches from the west. Saturday and Monday
will see seasonable high temperatures but Sunday will be cool.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Little to no improvement in ceilings expected through this
forecast period. Showers continue to move off to the east with
the first batch of rain. Next batch of showers and embedded
thunderstorms will move northeast into the area this morning.
Warm front will lift north of the area early this afternoon and
will aid in making the atmosphere more unstable and increase
threat for thunderstorms. Some thunderstorms will be severe with
damaging winds and large hail. Can't rule out possibility for a
tornado; especially west half of the area. Cold front will move
through late tonight and Wednesday morning and improving
conditions expected behind the front.

OUTLOOK...Non-VFR across NE OH/NW PA Wednesday into Thursday.

&&

.MARINE...
Winds at the Erie Airport continue to gust to 30 knots but buoy
reports just offshore show winds of no more than 20 knots.  West of
Erie winds along the shore are generally no more than 15 knots
although I suspect they may be a tad higher further out.  Winds will
continue to slowly diminish this morning and will let the small
craft expire at mid morning.  South to southwest flow generally no
more than 15 knots will then continue till a cold front arrives late
tonight and Wednesday morning.  The front should be east of the lake
by 18z. Northwest flow behind the front should be strong enough for
more small craft headlines.  Winds will quickly diminish Wednesday
night as a ridge builds across the lake.  Light southwest flow is
expected both Thursday and Friday. Another weak boundary will sag
south across the lake Friday night causing the flow to briefly
return to a northerly direction.  The front will stall just to the
south on Saturday with the flow becoming light and variable.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for
     LEZ142>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...Griffin
SHORT TERM...Kubina
LONG TERM...Kubina
AVIATION...Lombardy
MARINE...Kubina
Hazardous weather outlook, Sep 25, 3:27 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 AM EDT Tue Sep 25 2018

LEZ142>148-162>168-OHZ003-006>014-017>022-027>032-036>038-047-089-
260730-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-Lucas-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
327 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms later this afternoon
and tonight. The strongest thunderstorms will have the potential to
produce damaging wind gusts. There is also the possibility for some
large hail or an isolated tornado.

The thunderstorms will produce locally heavy rain and may result in
ponding of water and cause rapid increases in small streams and
creeks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and this evening.

LEZ061-149-169-OHZ023-033-PAZ001>003-260730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Conneaut OH to Ripley NY-Trumbull-
Mahoning-Northern Erie-Southern Erie-Crawford-
327 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Locally heavy rain associated with thunderstorms could cause ponding
of water and rapid rises of small creeks or streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 10:25 AM EDTRiver Flood WarningCLEHolmes, Wayne23 hr
Sep 25, 3:49 PM EDTSmall Craft AdvisoryCLE30 hr
Sep 25, 3:50 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain30 hr

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.